Alert archive / Florida / Wind Advisories in 2024

Wind Advisory 2, NWS Key West, FL

August 4, 2024Monroe County, Florida

NWS Key West, FL issued this wind advisory at Aug 4, 2024, 11:15 AM EDT for Monroe County, Florida. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2024, 11:15 AM EDT (15:15 UTC)
Expired
Aug 4, 2024, 4:27 PM EDT
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS72 KKEY 041515
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
1115 AM EDT Sun Aug 4 2024

FLZ078-042200-
/O.NEW.KKEY.WI.Y.0002.240804T1515Z-240804T2200Z/
Monroe Lower Keys-
Including the Communities of Key West
1115 AM EDT Sun Aug 4 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...South winds around near 25 mph with gusts of 30 to 35 mph.

* WHERE...Lower Florida Keys.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...A Wind Advisory means that sustained winds of 30 to 39
  mph, or frequent gusts in excess of 35 mph are expected. Winds
  this strong can make driving difficult, especially for high
  profile vehicles. Wind gusts along the Overseas Highway will be
  highest on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be alert for sudden gusts of wind, especially on
bridges, which may cause you to lose control of your vehicle. Use
extra caution. Residents should secure trash cans, lawn
furniture, and other loose or lightweight outdoor objects.

&&

$$

NB
1 follow-up statement
402 
WWUS72 KKEY 042027
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
427 PM EDT Sun Aug 4 2024

FLZ078-042130-
/O.CAN.KKEY.WI.Y.0002.000000T0000Z-240804T2200Z/
Monroe Lower Keys-
Including the Communities of Key West
427 PM EDT Sun Aug 4 2024

...WIND ADVISORY IS CANCELLED...

Frequent wind gusts across the Florida Keys have dropped below 35
mph. Thus, the wind advisory has been cancelled. However, windy
conditions will continue through at least the early evening,
before winds slowly slacken.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Aug 4, 6:52 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 4, 6:52 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Key West FL
652 AM EDT Sun Aug 4 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 124 AM EDT Sun Aug 4 2024

Tropical Storm Debby is continuing its northward track through
the southeastern Gulf of Mexico this morning, and multiple bands
of showers and thunderstorms will continue to move through the
forecast area as the backside "tail" previously mentioned lifts
through the area. Radar and satellite have depicted an
impressively sized dry slot that kept portions of the Keys dry
during the night last night. It looks like this will continue to
be the case today, but it is difficult to predict where dry slots
will track through. So the overall message of a wet morning will
continue to stand as the backside "tail" of TS Debby lifts
through, but don't be surprised by periods of rainless skies when
dry slots set up and move through parts of the forecast area.

As TS Debby pushes farther away today, conditions will improve
drastically. Opting to keep a very wet and windy forecast through
today, especially in the Lower Keys, but PoPs are virtually cut
in half and winds return to more "normal" values for later
tonight.

Over the next few days, TS Debby will shift its track to the
northeast and move through the Big Bend area across northern
Florida. Closer to home, this will keep the prevailing wind
direction out of the southwest and will also encourage a setup
that could lead to cloudline development. However, this is
something that is still far in the back of our mind as we continue
to deal with TS Debby, so we will keep PoPs near climatology
(approximately 30 percent) to account for possible showers and
thunderstorms. The short-lived "cooler" temperatures as a result
of TS Debby will trend warmer back into the lower 90s during the
day, and the weather will return to a more summer-like state.

&&

.MARINE...
Issued at 124 AM EDT Sun Aug 4 2024

A Tropical Storm Warning is in effect for all coastal
waters west of the 7-Mile Bridge. A Tropical Storm Watch is in
effect for all coastal waters between the 7-Mile Bridge and
Channel 5 Bridge. A Small Craft Advisory is also in effect for all
coastal waters east of the 7-Mile Bridge. Tropical Storm Debby is
centered about 90 miles northwest of Key West and is still
tracking north-northwestward at approximately 12 knots into the
southeastern Gulf. As Tropical Storm Debby moves farther away
today, the strong and gusty breezes will finally trend lighter
later tonight and through tomorrow.

&&

.AVIATION...
(06Z TAFS)
Issued at 124 AM EDT Sun Aug 4 2024

Tropical Storm Debby is located well northwest of the Dry
Tortugas and continues to lift out to the north. As Debby pulls
further away, strong and gusty breezes will slowly trend downwards.
Expect strong crosswinds through much of the day. Squally
weather, primarily at EYW, will gradually diminish through the day.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 7 AM EDT this morning for FLZ076>078.

     Coastal Flood Advisory until noon EDT today for FLZ076>078.

     Tropical Storm Watch for FLZ077.

     Tropical Storm Warning for FLZ078.

GM...Tropical Storm Watch for GMZ032-043-053-073.

     Tropical Storm Warning for GMZ033>035-044-054-055-074-075.

     Small Craft Advisory until 10 AM EDT this morning for GMZ031-032-
     042-043-052-053-072-073.

&&

Public/Marine/Fire...DP/CJ
Aviation/Nowcasts....11
Tropical.....CJ

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 4, 5:54 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
554 AM EDT Sun Aug 4 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
554 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

A Tropical Storm Warning remains in effect for the Lower Keys as
well as the adjacent nearshore coastal waters. The Tropical Storm
Warning is also in effect for the western Straits of Florida and
the southeastern Gulf of Mexico, including the Dry Tortugas.
Tropical Storm conditions with southerly winds of 30 to 40 knots
will continue across this area this morning as Tropical Storm
Debby pushes northward across the eastern Gulf of Mexico. Small
Craft Advisory conditions will prevail from midday through the
afternoon, with gradually improving marine conditions expected
tonight.

A Tropical Storm Watch is in effect for the Middle Florida Keys
and the adjacent nearshore and offshore coastal waters, including
the Bayside and Gulfside waters, central Hawk Channel, and the
central Straits of Florida. Tropical Storm conditions remain
possible in this area during the next few hours.

A Small Craft Advisory is in effect for the adjacent nearshore
and offshore coastal waters of the Middle and Upper Keys.
Southerly winds of 25 to 30 knots this morning will gradually
decrease this afternoon and tonight.

Abnormally high tides and strong onshore winds will result in minor
saltwater flooding across the Florida Keys this morning, with
water levels peaking 1 to 2 feet above ground or mean higher high
water. There is a slight risk of minor overwash for Atlantic
facing beaches and seawalls. A Coastal Flood Advisory remains in
effect.

A Flood Watch remains in effect for the Lower Keys through this
morning, due to the risk of localized flooding due to heavy
downpours.

There is a marginal risk for severe weather this morning, with
the main threat being an isolated tornado or two or isolated
damaging wind gusts.

Isolated to scattered thunderstorms and occasional squalls this
morning will gradually decrease this afternoon and tonight. The
primary hazards will be cloud to surface lightning strikes, heavy
downpours, and strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible through the
period. The primary hazards will be cloud to surface lightning
strikes, heavy downpours, and locally strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 5:18 AM EDT, 5 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
518 AM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     Tropical Cyclone Boca Chica              24.58N 81.68W
08/04/2024                   Monroe             FL   ASOS

            A southerly wind gust of 46 knots, or 53
            mph, was measured by the Boca Chica ASOS at
            NAS Key West at 436 AM EDT.

&&

Jacobson
Local storm report, Aug 4, 5:29 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
529 AM EDT SUN AUG 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TROPICAL CYCLONE 1 WSW KEY WEST          24.56N 81.79W
08/03/2024                   MONROE             FL   OFFICIAL NWS OBS

            A SOUTHERLY WIND GUST OF 50 KNOTS, OR 58 MPH,
            WAS MEASURED BY THE KEY WEST NATIONAL WEATHER
            SERVICE OFFICE RSOIS STATION AT 525 AM EDT.

&&

JACOBSON
Local storm report, Aug 4, 5:29 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
529 AM EDT SUN AUG 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TROPICAL CYCLONE 1 WSW KEY WEST          24.56N 81.79W
08/04/2024                   MONROE             FL   OFFICIAL NWS OBS

            A SOUTHERLY WIND GUST OF 50 KNOTS, OR 58 MPH,
            WAS MEASURED BY THE KEY WEST NATIONAL WEATHER
            SERVICE OFFICE RSOIS STATION AT 525 AM EDT.
            CORRECTED DATE OF EVENT.

&&

JACOBSON
Local storm report, Aug 4, 5:45 AM EDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
545 AM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     Tropical Cyclone 2 E Key West            24.56N 81.75W
08/04/2024                   Monroe             FL   ASOS

            A southerly wind gust of 45 knots, or 52
            mph, was measured by the Key West
            International Airport ASOS at 530 AM EDT.

&&

Jacobson
Local storm report, Aug 4, 6:55 AM EDT, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
655 AM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tropical Cyclone 9 SW Key West           24.46N 81.88W
08/04/2024                   GMZ044             FL   C-Man Station

            Sustained southerly winds of 39 knots, or 45
            mph, with a peak wind gust of 50 knots, or
            58 mph, were measured by the Sand Key C-MAN
            station at 610 AM EDT.

&&

Jacobson
Local storm report, Aug 4, 6:56 AM EDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
656 AM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     Tropical Cyclone Boca Chica              24.58N 81.68W
08/04/2024                   Monroe             FL   ASOS

            A southerly wind gust of 47 knots, or 54
            mph, was measured by the Boca Chica ASOS at
            NAS Key West at 618 AM EDT.

&&

Jacobson

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:00 PM EDTSpecial Weather StatementKEYMiami-Dade60 min
Aug 4, 11:51 AM EDTSpecial Weather StatementKEY24 min
Aug 4, 1:26 PM EDTSpecial Weather StatementKEY49 min
Aug 4, 1:35 PM EDTSevere Thunderstorm WarningKEYMonroe25 min
Aug 4, 2:13 PM EDTSpecial Marine WarningKEY62 min
Aug 4, 3:30 PM EDTSpecial Marine WarningKEY45 min
Aug 4, 3:52 PM EDTSpecial Weather StatementKEY23 min
Aug 4, 4:48 PM EDTSpecial Marine WarningKEY42 min
Aug 4, 4:50 PM EDTSevere Thunderstorm WarningKEYMonroe25 min
Aug 4, 5:11 PM EDTSpecial Weather StatementKEYMiami-Dade49 min
Aug 4, 5:28 PM EDTSpecial Marine WarningKEY47 min
Aug 4, 6:12 PM EDTSpecial Marine WarningKEY48 min

Nearby

Wind Advisories in Florida, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.